Alert archive / South Carolina / River Flood Advisories in 2020

River Flood Advisory 5, NWS Columbia, SC

February 5, 2020Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this river flood advisory at Feb 5, 2020, 4:32 PM EST for Lexington County, Richland County, South Carolina. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2020, 4:32 PM EST (21:32 UTC)
Expired
Feb 7, 2020, 4:25 PM EST
In force
48 hr
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 3 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Congaree River at Columbia (COLS1).

Action stage
10 ft
Minor stage
19 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02169500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this river flood advisory went out at Feb 5, 2:59 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 5, 2:59 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
259 PM EST Wed Feb 5 2020

.SYNOPSIS...
Moisture will slowly increase across the area as a low pressure
system approaches from the Lower Mississippi Valley the next few
days. A cold front will move through the region Thursday
evening. Showers and thunderstorms will occur along and ahead of
the front. The thunderstorms could be severe. Rain chances will
diminish Friday as the system moves away from the region with
dry high pressure expected for Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
This afternoon...Ridge offshore moving slowly east resulting in
increasing moisture across the region from the Gulf of Mexico.
High amplitude upper trough in the Plains late in the day with
resulting surface cyclogenesis across the lower Mississippi
Valley. A few weak shortwave troughs will move through the
region with increasing southwest flow aloft providing some lift
but the stronger isentropic lift and moisture flux appears to
remain mainly west of the area through the afternoon. Have
forecasted chance pops mainly in the west part closer to deeper
moisture. It will be warm with max temps in the low to mid 70s
despite considerable clouds.

Tonight...Increasing moisture especially after midnight as upper
trough moves east and surface low intensifies over the
Tennessee Valley. Warm advection and isentropic lift will
increase across the area resulting in more widespread showers.
Deep layer shear will be increasing and 0-1km storm relative
helicity will be increasing due to backing of low level winds.
Some model data suggest some weak surface based instability will
develop toward morning increasing strong thunderstorm threat.
For the most part expect convection to be elevated limiting
severe threat before 12z. Cannot rule out an isolated severe
thunderstorm overnight. Temperatures may increase toward morning
as higher Theta-e air tries to advect north and warm advection
increasing. Heavier precipitation appears to remain west and
southwest of the region through daybreak.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
A major severe weather outbreak and flooding event should unfold
Thursday through Thursday Night. We expect the primary severe
weather mode to be line of thunderstorms with damaging wind gusts
and isolated tornadoes near line brakes in the afternoon through
evening hours. That being said, SBCAPE values 500-750 J/KG, H85
winds 60-70 knots, and some directional shear from the surface to
500 mb supports discrete supercells ahead of the line. The amount of
daytime heating ahead the line Thursday morning and early afternoon
will be crucial in terms of any discrete cell development. SPC
issued an Enhanced Risk for Severe Weather for this time
period.

Flooding will also be a concern due to precipitable water values of
up to 1.8 inches which is 200 percent of normal. The forecast QPF
calls for 1.5 to 3 inches on Thursday with wet antecedent soil
conditions and higher than normal river stages prior to the event.
We issued a Flash Flood Watch along and north of I-20.

Windy, drier, and much cooler conditions are expected on Friday
behind this system. A Wind Advisory should be necessary with
sustained winds 20 to 30 mph with gusts to 40 mph. High pressure
moves overhead on Saturday for fair and seasonable conditions.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A fast moving upper trough swings across The Midlands and CSRA
Saturday Night for a chance of showers.

High pressure over the Mid Atlantic States early next week will
provide the region with dry weather and slightly above normal
temperatures. The next weather system approaches the region during
the middle of next week for a chance of showers.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Moisture will be on the increase ahead of the slow moving cold
front. Ceilings expected to lower with MVFR or perhaps IFR
after 06z. Observation and model trends support southwest
winds 5 to 10 knots becoming south in the evening and increasing
to 10 to 15 knots overnight. Low-level wind shear expected with
a 50-knot low-level jet around 2000 ft. Showers are expected to
increase by 09z as warm advection and lift increases ahead of
the approaching system. Thunderstorms are possible but
confidence was too low to include in the terminal forecasts at
this time.

EXTENDED AVIATION OUTLOOK...Expect restrictions in showers and
possible thunderstorms at times during the rest of Thursday and
Thursday night as a low pressure system and strong cold front
moves through the region. Strong to severe thunderstorms are
possible. Strong and gusty winds are forecast through Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch from Thursday morning through late Thursday
     night for GAZ040-063>065.
SC...Flash Flood Watch from Thursday morning through late Thursday
     night for SCZ016-018-020>022-025>028-030-115-116.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Feb 5, 11:35 AM EST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1135 AM EST Wed Feb 5 2020

GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-061645-
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
Northern Lancaster-Southern Lancaster-
1135 AM EST Wed Feb 5 2020

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE
THURSDAY NIGHT...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms late tonight. The main threat will be
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Flash Flood Watch.

A strong cold front will cross the area Thursday afternoon into
Thursday night. Enhanced risk of severe thunderstorms ahead of the
front. Heavy rainfall with localized flooding may occur. River
flooding possible over the weekend into early next week.

Winds will be strong and gusty Thursday and Friday. A lake wind
advisory will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GAZ077-SCZ029-031-035>038-041-061645-
Burke-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
1135 AM EST Wed Feb 5 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This afternoon and tonight.

Isolated severe thunderstorms late tonight. The main threat will be
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong cold front will cross the area Thursday afternoon into
Thursday night. Enhanced risk of severe thunderstorms ahead of the
front. Heavy rainfall and localized flooding will also be possible.
River flooding possible over the weekend into early next week.

Winds will be strong and gusty Thursday and Friday. A lake wind
advisory will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 11:30 AM ESTFlash Flood WatchCAEAiken, Chesterfield, Edgefield, Fairfield, Kershaw, Lancaster and 5 more35 hr
Feb 5, 4:44 PM ESTRiver Flood WarningCAECalhoun, Lexington, Richland21 days
Feb 5, 4:44 PM ESTRiver Flood WarningCAECalhoun, Richland21 days

Nearby

River Flood Advisories in South Carolina, 2020Every river flood advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.